Address:
202 E 10th St, Erie, PA 16503, USA

(814) 456-6689

©2017 by Hospice of Metropolitan Erie. Proudly created with Wix.com

UNDERSTANDING PHYSICAL CHANGES

 A CAREGIVER'S GUIDE

Some very distinct changes can be noted as your loved one's disease progresses. We feel that even though these changes can be stressful and emotionally painful for the caregiver, talking about what you may expect can ease your fears, allowing you to continue to give the same support you have provided all along.

 

NAUSEA

Nausea and/or vomiting may occasionally occur. It will help to:

  1. Keep surroundings quiet and have the your loved one rest.

  2. Use clear liquids only - broth, jello, tea, soda - or try crackers or dry toast. 

  3. Keep the mouth fresh and clean at all times.

  4. Talk to your Hospice Nurse about medication to lessen nausea. 

CONSTIPATION

Constipation is a problem most of our patients experience. It may be caused by inactivity, pain medication, or a decrease in food/fluid intake. The body generally continues to produce waste products even though your loved one is not eating much. It will help to:

  1. Offer fluids, juices, nectars or jello as tolerated.

  2. Include fruits and vegetables if your loved one can tolerate them.

  3. Encourage mild exercises, such as walking. 

  4. Let the Nurse know if the constipation continues - your loved one may need a stool softener and/or a laxative.

DIARRHEA

Diarrhea can occasionally be a problem. There may be stomach cramping as well as frequent watery stools. It will help to:

  1. Continue to offer clear fluids.

  2. Keep the skin as clean and dry as possible.

  3. Inform the Nurse, as your loved one may need medication to control diarrhea.

INCONTINENCE

Your loved one may lose their ability to control their bowels or bladder. The following may help:

  1. Bed pans, adult diapers, and disposable or cloth bed pads.

  2. Keep the diapers, pads, and linen changed as often as necessary.

  3. Keep the skin clean and dry to prevent skin breakdown.

  4. Your loved one may feel some embarrassment about this loss of control, so provide as much privacy as possible.

SHORTNESS OF BREATH

Shortness of breath, getting air in and out of the lungs, is a problem for seriously ill people. This can be frightening to your loved one (and to the caregiver). To help you should:

  1. Help your loved on stay relaxed. Remain calm and try to calm your loved one.

  2. Have your loved one sit up and lean forward with arms supported on overhead table or other item.

  3. Raise the head of the bed or elevate your loved one using pillows.

  4. Open a window if it is a cool day or use an oscillating fan to increase air circulation.

  5. If a problem persists, notify the Hospice Nurse. Your loved one may need oxygen or medication.

DECREASES APPETITE

One of the most misunderstood and difficult things for families to deal with is a patient's lack of appetite or in many cases, no appetite. We've chosen to address this change at length, because it is so stressful for families.

As changes begin to take place within your loved one's body, the hunger and need for food lessens greatly. Nothing tastes good, cravings come and go, and liquids are frequently preferred to solids. This does not mean that eating should not be encouraged, but your loved one's limitations and choices should be respected. The following suggestions may be helpful:

  1. Honor your loved one's request for certain types of food and do not be discouraged if they only eat a small portion.

  2. Serve food in small portions on small plates so it's not overwhelming for your loved one.

  3. Frequent small meals and snacks may be tolerated better than the traditional "three meals a day."

  4. Concentrate on food or liquids higher in calories if less food is being eaten.

  5. Serve food in a comfortable and relaxing atmosphere. 

As illness and weakness progress, eating usually decreases. The body begins to shut down the functions of wanting and digestion to conserve energy. This is not an uncomfortable process. Forcing your loved one to eat may cause additional physical distress, such as choking, nausea and vomiting. Any questions or concerns can be discussed with the Hospice team. 

This site was designed with the
.com
website builder. Create your website today.
Start Now